MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Catalog Number HLF-S365-HSMA
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/09/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No consequences or impact to patient.Break is labeled.(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The user facility reported that during initial use of the cook® single-use holmium laser fiber with a holmium hl-30b laser machine in a urology procedure, the laser fiber broke in half.No unintended section of the device remained inside the patient¿s body.No additional procedures were required due to this product issue.A new fiber was put in the laser and the procedure was completed.There were no adverse effects or consequences to the patient.
 
Additional Manufacturer Narrative
As reported, "customer states that the fiber broke in half upon use.The fiber did not separate inside the patient.Plugged in new laser fiber and worked fine." one open package was received.Fiber was returned in two segments.Distal segment measured 157.8 cm from the distal end to the point of separation; 6 mm of fiber optics was extending from the blue cladding at the distal tip.The proximal segment measured 143 cm from the point of separation to the plug.The point of separation had a charred appearance and the blue cladding melted, clear fiber optics was jagged at separation.The plug was secure inside the plug.The patient did not experience any adverse effects due to this occurrence.Based on the investigation evaluation, there is no indication that a design or process related failure mode contributed to this event.Current controls for manufacturing are in place to assure functionality and device integrity prior to shipping.Review of production and quality documentation did not observe any specific issues with current manufacturing or quality controls that may have contributed to this incident.This complaint is confirmed based on the customer's testimony, and a physical evaluation of the returned product.The ifu does not contain information regarding the failure mode.Based on the provided information a definitive root cause cannot be established or reported at this time.Per the quality engineering risk assessment no further action is required.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6948255
Report Number1820334-2017-03573
Device Sequence Number1112062
Product Code GEX
UDI-Device Identifier00827002252950
UDI-Public(01)00827002252950(17)200630(10)8032983
Combination Product (Y/N)N
Initial Reporter StateMS
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberHLF-S365-HSMA
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 10/09/2017
Supplement Date Received by Manufacturer02/05/2018
Initial Report FDA Received Date10/13/2017
Supplement Report FDA Received Date03/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1